What are you smoking?

793 1

I recently saw an interesting case series published in CJASN
where they reported four cases of oliguric AKI  associated with synthetic cannabinoids use. Renal
biopsy revealed acute tubular injury in three of them and calcium oxalate
crystals  in two.
Interestingly, around the same period of time I was rotating
in nephrology consult service and had an elderly patient with history of paraplegia
and neurogenic bladder (on intermittent self-catheterization), who was brought
to the ER with altered mental status for which he was intubated for airway
protection. On presentation, he was found to have acute kidney injury (Cr 6.0).
His renal function continued to deteriorate with no specific etiology for his
renal failure, so he had a renal biopsy which showed evidence of an active
tubulointerstitial nephritis with marked tubular injury and calcium
oxalate crystals present within the tubular lumina. Remarkable findings in his
history included the recent use of cannabinoids. He never had history of renal
stones. His home medication includes: methadone, oxycodone, nortriptyline and
pregabalin. Admission labs showed normal osmolar gap and negative toxicology
analysis. Urine microscopy showed muddy brown casts with no identifiable
crystals.  Abdominal ultrasound did not
reveal any renal calculi. Renal replacement therapy was started for uremic
symptoms and he continued to require replacement therapy after his discharge.
The use of these synthetic cannabinoid preparations has
increased significantly in the United States over the past few years, and the
incidence of acute kidney injury (AKI) from use of these agents  is underestimated. CDC investigators have identified
16 patients (15 males; median age, 18.5 years) from 6 states who presented to
emergency departments in 2012 with acute kidney injury after smoking a
synthetic cannabinoid product.  Six
patients had acute tubular injury and three had acute interstitial nephritis.
Even though we can relate tubular injury and interstitial nephritis to the use
of cannabinoids  , presence of calcium
oxalate crystals was perplexing. In the case series reported in CJASN, they
mentioned the presence of calcium oxalate crystals in two patients, but the
mechanism of development of these crystals was not fully elucidated . We are
hypothesizing that synthetic cannabinoids could be the potential cause for
calcium oxalate deposition in this patient (after all causes of secondary
hyperoxaluria were excluded). One possible explanation is that synthetic
cannabinoids contain additional compounds which are plant in origin and these
may be oxalogenic
Synthetic cannabinoids use should be in our differential
diagnosis for unexplained AKI in young adult population as it can cause either
ATN or AIN or both. A high index of suspicion is required as they may not be
detected on routine urine drug screens.
Posted by Mahmoud Kamel

1 comment

  1. There is also an abstract about this topic coming in ASN 2013 in Atlanta, seems that this topic is becoming popular these days since more ppl are using synthetic cannabinoids

Leave a Reply